[Skip to Content]
[Skip to Content Landing]
Article
October 25, 1976

Allergic Reactions to Corticosteroid Therapy

Author Affiliations

The New York Hospital and Cornell Medical Center New York

JAMA. 1976;236(17):1939. doi:10.1001/jama.1976.03270180017012
Abstract

To the Editor.—  Allergic reactions to corticosteroid therapy are a relatively rare phenomena. This communication describes a patient who experienced allergic skin reactions to two different corticosteroid preparations.

Report of a Case.—  A 55-year-old man with Waldenström macroglobulinemia was admitted to The New York Hospital because of a total body rash. The diagnosis of Waldenström macroglobulinemia had been made nine months prior to admission.Seven days prior to his first admission, elective therapy with chlorambucil and prednisone was initiated for treatment of the Waldenström macroglobulinemia. Within 24 hours, periorbital swelling and an erythematous, nonconfluent, papular, pruritic rash on the neck, upper chest, and upper back was noted. Chlorambucil and prednisone therapy was discontinued the following day. The rash subsequently became confluent, macular, scaly, and involved the total body with exception of the face.The patient was started on a regimen of hydroxyzine orally, 25 mg four times per day; dexamethasone,

×